Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 96, NWS Lincoln, IL

August 26, 2014Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 26, 2014, 9:18 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2014, 9:18 PM CDT (02:18 UTC)
Expired
Aug 26, 2014, 10:00 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, IL, Sangamon County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2626 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS53 KILX 270218
SVRILX
ILC021-167-270300-
/O.NEW.KILX.SV.W.0096.140827T0218Z-140827T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS...
  CENTRAL SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1000 PM CDT

* AT 913 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM AUBURN TO ASSUMPTION...AND MOVING SOUTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TAYLORVILLE...DIVERNON...AUBURN...PANA...MORRISONVILLE...
  TAYLORVILLE AIRPORT...OWANECO...PALMER...VANDERVILLE AND ROSAMOND.

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 78 AND 95.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 98 AND 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. 
MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3935 8953 3952 8954 3952 8973 3962 8983
      3982 8952 3957 8904 3935 8903 3934 8904
      3935 8913 3934 8918
TIME...MOT...LOC 0217Z 019DEG 4KT 3961 8970 3951 8913

HAIL...0.75IN
WIND...60MPH

$$

BAK
1 follow-up statement
676 
WWUS53 KILX 270251
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
951 PM CDT TUE AUG 26 2014

ILC021-167-270302-
/O.EXP.KILX.SV.W.0096.000000T0000Z-140827T0300Z/
SANGAMON IL-CHRISTIAN IL-
951 PM CDT TUE AUG 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR CHRISTIAN AND CENTRAL SANGAMON
COUNTIES WILL EXPIRE AT 1000 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3935 8953 3952 8954 3952 8973 3962 8983
      3982 8952 3957 8904 3935 8903 3934 8904
      3935 8913 3934 8918
TIME...MOT...LOC 0252Z 019DEG 4KT 3957 8972 3947 8915

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:48 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 26, 8:48 PM CDT, 30 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
848 PM CDT Tue Aug 26 2014

.UPDATE...
ISSUED AT 845 PM CDT TUE AUG 26 2014

Band of strong/severe storms has been slowly trudging southward
along the frontal boundary roughly along the the I-72 corridor.
The models are generally handling this convection extremely
poorly, although the 21Z online HopWRF is doing a pretty decent
job, with the NamDNG5 also in the general vicinity. The HopWRF
shows a general push toward the I-70 corridor over the next couple
hours, and there is a lingering outflow that extends from near
Flora northwest toward Taylorville, so that could feed some
additional development. The front will not be moving too much
overnight, and the RAP and 18Z NAM show some redevelopment north
of it after 2-3am.

Have sent some updated grids/zones to significantly increase the
PoP's this evening with this convection. Have not looked too
closely at the temperatures yet, so further updates may be needed
once that is evaluated.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 316 PM CDT TUE AUG 26 2014

An outflow boundary is draped over the area this afternoon and this
could be the focus for more showers and thunderstorm development
this evening and into tonight. So will be keeping a chance pops in
the forecast for tonight, but mainly along and northeast of I-74. By
tomorrow, all models indicate a good chance of thunderstorms across
most of the area through tomorrow afternoon. Things will then shift
back to the west after that.

Temps and dew points are remaining high so will keep the heat
advisory and warning going through this evening. Temps will remain
warm through tomorrow, but with clouds and pcpn, advisory/warning
criteria for heat indices will not be met. Model guidance numbers
look to be too warm.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 316 PM CDT TUE AUG 26 2014

Upper level ridging will be broken down, which will allow another
cold front to move into the area late in the week. Unfortunately
this means that the chance of showers and thunderstorms will
continue into the weekend. Most of the pcpn chances will remain to
the northwest or northern part of the CWA through Friday. Then when
the front drops into the area Friday afternoon, the chance of
thunderstorms will spread across the whole CWA for most of the
weekend. There could be a break in the pcpn over some of the area
Sunday night, but another frontal system will move into the region
for the beginning of next week...so chance pops continue.

Temps will cool through the period, but then warm back up during the
beginning of next week. Model guidance still looks to be too warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1241 PM CDT TUE AUG 26 2014
Not much of a shift in the forecast for this round of TAFs.
Main concern remains the front...which is still to the northwest.
Slight wind shift over the region right now due to outflow from
this mornings thunderstorms across the north. Front moving through
the region later tonight/this evening to stall and slow through
the early morning hours resulting in an extended period of
potential thunder, esp with wave moving out of the west. Models
with many solutions and potential of thunder. Concern for vis drop
just behind the boundary if clearing is ahead of the drier air. So
far, leaving that out of the forecast, but may need to be worked
into the next issuance.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEELHART
SHORT TERM...HJS
LONG TERM...AUTEN
AVIATION...HJS
Hazardous weather outlook, Aug 26, 3:38 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT TUE AUG 26 2014

ILZ027>031-036>038-040-041-271100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
338 PM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
MOVES INTO THE AREA FROM THE NORTHWEST. A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH MONDAY, AS THE
HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ043>046-055-057-271100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
338 PM CDT TUE AUG 26 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS
THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ042-047>054-056-061>063-066>068-071>073-271100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCOTT-SHELBY-
338 PM CDT TUE AUG 26 2014

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS THE HEAT
GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HJS

In the hours before

Local storm report, Aug 26, 5:05 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             E BROCTON               39.72N 87.93W
08/26/2014  E1.00 INCH       EDGAR              IL   TRAINED SPOTTER

&&

ALW
Local storm report, Aug 26, 5:41 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 W REDMON              39.65N 87.88W
08/26/2014                   EDGAR              IL   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN AND CORN FLATTENED.

&&

BAK
Local storm report, Aug 26, 7:33 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ARGENTA                 39.99N 88.82W
08/26/2014  E1.00 INCH       MACON              IL   EMERGENCY MNGR

            QUARTER SIZE HAIL NEAR ROUTE 48 AND ARGENTA.

&&

ALW
Local storm report, Aug 26, 9:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
905 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             STONINGTON              39.64N 89.19W
08/26/2014  E1.00 INCH       CHRISTIAN          IL   TRAINED SPOTTER

&&

ALW
Local storm report, Aug 26, 9:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
910 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     PAWNEE                  39.59N 89.58W
08/26/2014  E60 MPH          SANGAMON           IL   EMERGENCY MNGR

&&

ALW
Local storm report, Aug 26, 9:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
913 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      CLINTON                 40.15N 88.96W
08/26/2014                   DE WITT            IL   EMERGENCY MNGR

            FLOODING REPORTED IN CLINTON AT THE VIADUCTS AT KLEEMAN
            ROAD AND ROUTE 51.

&&

ALW

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:02 PM CDTAreal Flood AdvisoryILXDeWitt, Logan3 hr
Aug 26, 7:12 PM CDTFlash Flood WarningILXDeWitt3 hr
Aug 26, 7:37 PM CDTSevere Thunderstorm WarningILXMacon23 min
Aug 26, 7:43 PM CDTSevere Thunderstorm WarningILXChristian47 min
Aug 26, 7:54 PM CDTFlash Flood WarningILXMacon, Piatt3 hr
Aug 26, 8:27 PM CDTFlash Flood WarningILXChristian, Macon3 hr
Aug 26, 9:39 PM CDTFlash Flood WarningILXChristian, Sangamon3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.